Mississippi, 2009

Hail and Damaging Winds in Mississippi, July 4 to 5, 2009

July 4 to 5, 2009 · NWS JAN · 8 events in 4 counties and zones

Isolated to scattered thunderstorms developed over portions of the region during the afternoon hours. A few storms each day reached severe limits and produced some localized wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Isolated to scattered thunderstorms developed over portions of the region during the afternoon hours. A few storms each day reached severe limits and produced some localized wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 4, 2:54 PM CST, 6 minutes earlier.

Area forecast discussion, Jul 4, 2:54 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT SAT JUL 4 2009

.DISCUSSION...

NEAR TERM...VERY SPOTTY SHOWER/TSTM ACTIVITY IS DEVELOPING ALONG THE HWY
84 CORRIDOR LATE THIS AFTERNOON...BUT IT IS STRUGGLING AS
ANTICYCLONIC FLOW ALOFT AND RELATIVELY DRY AIR MITIGATE CONVECTIVE
POTENTIAL AHEAD OF THE COLD FRONT THAT IS CURRENTLY MOVING INTO THE
OZARK TO MID MS VALLEY REGION. SO DO NOT EXPECT MUCH COVERAGE NOR FOR
THIS ACTIVITY TO LAST MUCH PAST SUNSET. AS FOR THE HEAT ADVISORY...
WILL KEEP IT GOING THROUGH TONIGHT...BUT EXPECT CLOUDS/PRECIP AND
EVENTUALLY DRIER AIR TO REDUCE HEAT STRESS BEYOND TONIGHT.

FOR SUNDAY AND SUNDAY NIGHT...12Z LOCAL WRF MEMBERS INDICATE THAT A
BROKEN LINE OF SHOWERS/TSTMS COULD APPROACH NORTHERN PORTIONS OF THE
FORECAST AREA BY AROUND SUNRISE TOMORROW AS A CONVECTIVE SYSTEM
ASSOCIATED WITH THE APPROACHING COLD FRONT PROPAGATES SOUTHWARD. IF
COLD-POOLING IS SUFFICIENT...WOULD NOT BE SURPRISED TO SEE THIS LINE
MAKE IT INTO THE FORECAST AREA A LITTLE SOONER. IN ANY CASE...EXPECT
THIS INITIAL CONVECTION MAY FIZZLE OUT AS THE MORNING WEARS ON...BUT
ADDITIONAL CONVECTION WILL FIRE UP QUICKLY BY AFTERNOON AS PRECIP
WATER VALUES INCREASE TO 2+ INCHES IN A MODERATELY UNSTABLE AIRMASS.
0-6KM SHEAR OF 20-30KTS UNDERNEATH THE RIGHT ENTRANCE REGION OF THE
UPPER JET IS EXPECTED OVER NC MS AND THIS WOULD HELP TSTM ORGANIZE
INTO MULTICELLULAR CLUSTERS CAPABLE OF PRODUCING DAMAGING WIND GUSTS
AND HAIL. THE GFS MAY BE A LITTLE TOO AGGRESSIVE IN DEVELOPING STRONG/
SVR TSTMS SWD INTO SRN PORTIONS OF THE FORECAST AREA BY LATE
SUNDAY AFTN/EVNG AND HAVE GONE WITH A SLIGHTLY SLOWER SOLN IN THE
FORECAST GRIDS. MODEL GUIDANCE CONSENSUS IS FOR THE GREATEST SEVERE
WEATHER POTENTIAL TO RESIDE OVER NORTH CNTRL MS...WITH LESSER RISK AS
YOU GO WWD INTO SE AR/NE LA AND SWD INTO SOUTH CNTRL MS WHERE LARGE
SCALE FORCING WILL BE WEAKER.

FOR MONDAY...MODELS ARE IN GENERAL AGREEMENT THAT A MID LEVEL
SHORTWAVE TROUGH WILL SWING SOUTHEAST THROUGH THE AREA MONDAY. WITH
THE FRONTAL BOUNDARY PUSHING SOUTH TOWARD THE COAST...THE GREATEST
MOISTURE AND INSTABILITY WILL COINCIDE WITH THE TROUGH IN THE AREA
SOUTH OF INTERSTATE 20 AND THAT IS WHERE THE GREATEST POPS ARE
PORTRAYED IN THE GRIDS. AM NOT EXPECTING SEVERE WEATHER TO BE A BIG
CONCERN IF THE GFS/ECMWF/GEFS ARE CORRECT AS THERE WILL BE AN
ABUNDANCE OF CLOUDS/PRECIP AROUND EARLY IN THE DAY THUS LIMITING
DAYTIME HEATING AND DESTABILIZATION. ONCE AGAIN...THE GFS SEEMS A
LITTLE TOO FAST AND HAVE SLOWED DOWN POPS/WEATHER IN THE GRIDS. ON
THE OTHER HAND...THE NAM SEEMS TOO SLOW IN MOVING THE SHORTWAVE
TROUGH THROUGH MONDAY AND CURRENT FORECAST GRIDS ARE CONSIDERABLY
FASTER THAN THAT SOLUTION.

BEYOND MONDAY...HAVE TRIMMED BACK POPS FOR TUES/WED AS IT APPEARS
DRIER AIR WILL WIN OUT FOR AT LEAST A SHORT PERIOD. BY LATE WEEK...A
SHEAR AXIS AND FOCUS FOR MOISTURE MAY ATTEMPT TO SET UP OVER SRN
PORTIONS OF THE AREA AND THE FORECAST IS IN GOOD SHAPE PORTRAYING
LOW POPS THERE. IT STILL LOOKS LIKE THE LONGWAVE PATTERN IS
RETROGRADING FOR THE EXTENDED AND THIS COULD KEEP THE HOTTEST AIR
OUT OF THE FORECAST AREA...BUT HIGHS FORECAST IN THE MID 90S WOULD
STILL BE A FEW DEGREES ABOVE CLIMATIC AVERAGE FOR THIS TIME OF THE
YEAR. /EC/

&&

.FIRE WEATHER...THE LONG STRETCH OF HOT AND DRY WEATHER HAS KEPT AN
INCREASED FIRE DANGER IN PLACE ACROSS THE FORECAST AREA. WHILE SOME
AREAS SAW BRIEF RELIEF WITH RAINFALL LAST WEEKEND...MOST AREAS HAVE
SEEN VERY LITTLE RAIN IN THE PAST 6 TO 8 WEEKS. LOCAL FIRE AGENCIES
CAUTION THAT AN INCREASE IN AGGRESSIVE FIRE BEHAVIOR IS POSSIBLE AND
ANYONE SETTING OFF FIREWORKS SHOULD BE ESPECIALLY VIGILANT. BURN
BANS CONTINUE IN SEVERAL SOUTH MS COUNTIES...INCLUDING HINDS COUNTY.
CHECK THE MFC WEBSITE AT WWW.MFC.STATE.MS.US FOR THE LATEST./40/

&&

.AVIATION...HAVE MAINTAINED VFR CONDITIONS THROUGH SUNDAY MORNING
FOR ALL TAF SITES. NEAR THE END OF THE VALID PERIOD...PERIODS OF
SHRA AND TSRA WILL BE POSSIBLE DURING THE DAY ON SUNDAY...WITH THE
HIGHEST COVERAGE IN THE VICINITY OF GLH...GWO...AND GTR. JC

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       76  95  73  89 /  14  34  54  48
MERIDIAN      72  94  72  89 /  12  33  65  51
VICKSBURG     74  95  72  92 /  15  44  44  43
HATTIESBURG   75  96  74  90 /  10  31  52  66
NATCHEZ       76  95  72  90 /  10  40  45  54
GREENVILLE    76  91  70  90 /  49  60  38  22
GREENWOOD     74  88  70  89 /  40  57  42  22

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 AM CDT SUNDAY FOR MSZ047-053-054-059>064-
     072>074.

LA...HEAT ADVISORY UNTIL 7 AM CDT SUNDAY FOR LAZ007>009-015-016-
     023>026.

AR...HEAT ADVISORY UNTIL 7 AM CDT SUNDAY FOR ARZ074-075.

&&

EC/JC/40
Hazardous weather outlook, Jul 4, 1:38 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
238 PM CDT SAT JUL 4 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ040>066-072>074-051945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
238 PM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND CENTRAL AND SOUTH MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
LATE SUNDAY AFTERNOON AND EVENING. A FRONTAL BOUNDARY WILL APPROACH THE
REGION FROM THE NORTH AND WILL COMBINE WITH A MOIST AND UNSTABLE
AIRMASS...ALONG WITH UPPER LEVEL JET DYNAMICS...TO PRODUCE
THUNDERSTORMS ACROSS THE REGION. THE MAIN THREATS FROM THESE STORMS
WILL BE WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS.

HOT CONDITIONS WILL CONTINUE THROUGH THE REMAINDER OF THIS AFTERNOON
AND EVENING. HIGHER HUMIDITY WILL CONTINUE WITH HOT AFTERNOON
TEMPERATURES TO CREATE HEAT INDICES OF 105 OR GREATER. A HEAT
ADVISORY IS IN EFFECT FOR PORTIONS OF NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS AS WELL AS SOUTH CENTRAL AND SOUTHWEST MISSISSIPPI THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.

MSZ018-019-025>039-051945-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-
238 PM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
SUNDAY AFTERNOON. A FRONTAL BOUNDARY WILL APPROACH THE REGION FROM
THE NORTH AND WILL COMBINE WITH A MOIST AND UNSTABLE AIRMASS...ALONG
WITH UPPER LEVEL JET DYNAMICS...TO PRODUCE THUNDERSTORMS ACROSS THE
REGION. THE MAIN THREATS FROM THESE STORMS WILL BE WINDS UP TO 60 MPH
AND HAIL UP TO THE SIZE OF QUARTERS.

UNCOMFORTABLE CONDITIONS WILL CONTINUE THIS AFTERNOON AND EVENING AS
WARM TEMPERATURES AND HIGHER HUMIDITY WILL COMBINE TO CREATE HEAT
INDICES INTO THE 100 TO 105 RANGE.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

28

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 4, 3:00 PM CST
Where
Marion County, 0.46 mi ESE of Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.248, -89.823

Three to four trees were blown down around town. A few of those trees were down on power lines.

Thunderstorm Wind, Forrest

When
July 4, 4:00 PM CST
Where
Forrest County, 1.84 mi SSW of Mc Callum
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.206, -89.233

A couple trees were blown down at the front gate of Camp Shelby.

Thunderstorm Wind, Forrest

When
July 4, 4:40 PM CST
Where
Forrest County, 3.64 mi NE of (Hbg)hattiesburg Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.310, -89.210

A couple of trees were blown down in the Sunrise Community.

Hail, Noxubee

When
July 5, 12:55 PM CST
Where
Noxubee County, 3.1 mi WSW of Lynn Creek
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
33.211, -88.799

Thunderstorm Wind, Noxubee

When
July 5, 1:00 PM CST
Where
Noxubee County, 3 mi SSW of Brooksville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.190, -88.600

A couple of trees were blown down off of Old Macon Road.

Hail, Noxubee

When
July 5, 1:05 PM CST
Where
Noxubee County, 3.94 mi ESE of Lynn Creek to 2.55 mi SW of Brooksville
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
33.206, -88.688

Thunderstorm Wind, Noxubee

When
July 5, 1:16 PM CST
Where
Noxubee County, 1.35 mi WNW of Mc Leod
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.110, -88.490

A few trees were blown down off of Highway 14 East, just east of Macon.

Thunderstorm Wind, Kemper

When
July 5, 2:00 PM CST
Where
Kemper County, 0.9 mi SW of Millington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
32.870, -88.430

A few trees were down on power lines which took out a transformer in the Binnsville Community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183714, 183715, 183717, 187700, 186212, 187701, 186214, 186215.